Hail, Marion
- When
- March 1, 1:13 PM CST to 1:14 PM CST
- Where
- Marion County, 1.71 mi W of Goddard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.250, -87.730
Quarter size hail along Highway 241 near the town of Bear Creek.
A cold front pushed through central Alabama on Wednesday afternoon, March 1st. Deep layer shear values exceeded 50 knots and surface based CAPE values approached 1000 j/kg ahead of the cold front .
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushed through central Alabama on Wednesday afternoon, March 1st. Deep layer shear values exceeded 50 knots and surface based CAPE values approached 1000 j/kg ahead of the cold front . Mid level lapse rates were near 7 degrees Celsius, which favored large hail. A line of severe storms developed ahead of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 11:31 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1131 AM CST Wed Mar 1 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. A surface low currently over southern Wisconsin lifts northeastward through the Great Lakes through the day. At 3am, the associated cold front is draped through central Missouri southwestward into northern Texas. This cold front will move into Central AL this afternoon, sparking a chance for thunderstorms across the area. Although the better upper-level dynamics remain to our north, 0-6km bulk shear values is expect to be 50-60kts, which will support sustained updrafts in storms. This, along with surface based instability around 1000-1500 J/kg gives the potential for some stronger storms along the front. A fairly strong low level jet is in place this morning, but shifts north and east before the front makes it into the area. So while there's more low-level directional shear in the pre-storm environment, by the time the lifting mechanism arrives for storm development, the environmental shear is more unidirectional in nature. This will limit the tornado potential across Central AL. Have kept the risk areas similar to previous forecast with the better chances in the northern most counties where low-level directional shear is backed a little more, presenting a better chance for storms to produce damaging winds and possibly a tornado. For timing, the trends in the CAMS have been moving towards the faster solutions. Initially, the ARW was the fastest with the NMM and HRRR being slower. The latest HRRR has come more in line with the ARW. The NAM is still much slower than the CAMs, adding some uncertainty in the exact timing of frontal passage. For now, I have sped up the timing in our northwestern counties, arriving as early as 11am - 3pm. The front moves from the northwest to the southeast across Central AL, slowing slightly. By 10pm, the front has moved southeast of the area, ending the rain and thunderstorm chances. Behind the front, expect breezy north winds with lows Wednesday night dropping into the 40s. 25/Owen .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A moist southerly flow will prevail today in advance of a strong cold front, and a pre-frontal band of showers and thunderstorms is expected to track across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. However, with 20 foot winds expected to remain well below 15 mph and KBDI values all below 200. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 40 58 34 56 / 90 20 0 0 0 Anniston 76 42 59 35 58 / 90 50 0 0 0 Birmingham 76 42 60 36 58 / 90 20 0 0 0 Tuscaloosa 78 41 62 37 61 / 90 10 0 0 0 Calera 77 42 61 37 60 / 90 30 0 0 0 Auburn 76 46 61 37 61 / 70 80 0 0 0 Montgomery 81 49 64 39 64 / 80 80 0 0 0 Troy 79 49 63 37 64 / 50 80 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
The Columbus AFB radar (KGWX), 68 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter size hail along Highway 241 near the town of Bear Creek.
Quarter size hail in the town of Winfield.
Quarter size hail reported in the city of Fayette.
Several trees uprooted along Highway 60.
Quarter size hail along I-22 in the town of Cordorva.
Several trees uprooted north of the town of Havana.
Quarter size hail reported in the city of Gardendale.
Several trees uprooted and power lines downed in the city of Boligee.
Several trees uprooted and power lines downed in the town of Epes.
Several trees uprooted and power lines downed near Big Wills Creek.
Quarter size hail reported in the city of Jacksonville.
Several trees uprooted and power lines downed in Wind Creek State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685164, 685171, 685185, 685192, 685186, 685194, 685197, 685198, 685199, 685200, 685201, 685202, 685203.